Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The set of all iterates is nowhere dense in $ C([0,1],[0,1])$

Author: A. M. Blokh
Journal: Trans. Amer. Math. Soc. 333 (1992), 787-798
MSC: Primary 26A18; Secondary 58F08
MathSciNet review: 1153009
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if a mixing map $ f:[0,1] \to [0,1]$ belongs to the $ {C^0}$-closure of the set of iterates and $ f(0) \ne 0$, $ f(1) \ne 1$ then $ f$ is an iterate itself. Together with some one-dimensional techniques it implies that the set of all iterates is nowhere dense in $ C([0,1],[0,1])$ giving the final answer to the question of A. Bruckner, P. Humke and M. Laczkovich.

References [Enhancements On Off] (What's this?)

  • [ABL] S. J. Agronsky, A. M. Bruckner, and M. Laczkovich, Dynamics of typical continuous functions, J. London Math. Soc. (2) 40 (1989), 227-243. MR 1044271 (91e:26003)
  • [BC] L. Block and E. Coven, Topological conjugacy and transitivity for a class of piecewise monotone maps of the interval, Trans. Amer. Math. Soc. 300 (1987), 297-306. MR 871677 (88c:58032)
  • [BGMY] L. Block, J. Guckenheimer, M. Misiurewicz and L.-S. Young, Periodic points and topological entropy of one-dimensional maps, Lecture Notes in Math., vol. 819, Springer, 1980, pp. 18-34. MR 591173 (82j:58097)
  • [B1] A. M. Blokh, On sensitive mappings of the interval, Russian Math. Surveys 37 (1982), 203-204. MR 650765 (83k:58053)
  • [B2] -, The "spectral" decomposition for one-dimensional maps, Inst. for Math. Sci., SUNY at Stony Brook, Preprint #1991/14, September 1991; Dynamics Reported (to appear).
  • [HL1] P. D. Humke and M. Laczkovich, Approximation of continuous functions by squares, Ergodic Theory Dynamical Systems 10 (1990), 361-366. MR 1062763 (92d:26009)
  • [HL2] -, The Borel structure of iterates of continuous functions, Proc. Edinburgh Math. Soc. 32 (1989), 483-494. MR 1015490 (90i:28004)
  • [S1] K. Simon, Typical functions are not iterates, Acta Math. Hungar. 55 (1990), 133-134. MR 1077067 (91m:26005)
  • [S2] -, The set of second iterates is nowhere dense in $ C$ , Proc. Amer. Math. Soc. 111 (1991), 1141-1150. MR 1033961 (91g:58140)
  • [S3] -, The iterates are not dense in $ C$ , Math. Pannon. 2 (1991), 71-76. MR 1119725 (92m:54074)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 26A18, 58F08

Retrieve articles in all journals with MSC: 26A18, 58F08

Additional Information

Keywords: Iterates of maps, mixing maps, periodic points
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society